Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On contractions satisfying $ {\rm Alg}\ T=\{T\}'$

Author: Pei Yuan Wu
Journal: Proc. Amer. Math. Soc. 67 (1977), 260-264
MSC: Primary 47A45; Secondary 47A60
MathSciNet review: 0461177
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a bounded linear operator T on a Hilbert space let $ \{ T\} '$ and $ {\operatorname{Alg}}\;T$ denote the commutant, the double commutant and the weakly closed algebra generated by T and 1, respectively. Assume that T is a completely nonunitary contraction with a scalar-valued characteristic function $ \psi (\lambda )$. In this note we prove the equivalence of the following conditions: (i) $ \vert\psi ({e^{it}})\vert = 1$ on a set of positive Lebesgue measure; (ii) $ {\operatorname{Alg}}\;T = \{ T\} '$; (iii) every invariant subspace for T is hyperinvariant. This generalizes the well-known fact that compressions of the shift satisfy $ {\operatorname{Alg}}\;T = \{T\}'$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47A45, 47A60

Retrieve articles in all journals with MSC: 47A45, 47A60

Additional Information

Keywords: Completely nonunitary contractions, characteristic functions, invariant subspaces, hyperinvariant subspaces, commutants, algebras of operators
Article copyright: © Copyright 1977 American Mathematical Society